How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog
Satisfied Customers: 18775
Experience:  15 years of experience as a small animal veterinarian
14018973
Type Your Dog Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

My 9 year old Shih Tsu Bandit, about whom I have frequently

Customer Question

My 9 year old Shih Tsu Bandit, about whom I have frequently submitted questions, has pulled a new one. Just home from a week of hospitalization for IMHA (last request), has snatched the packet of pills from my older dog Jake, and eaten the whole lot, in
addition to his own med., 5mgm of Prednisone. He has ingested, Lasix 12.5mgs, Hycodan 1/2 (5-1.5mgm) tab, Methazolamide 25mgms, Enalapril 10mgms, Spironolactone 1.5mgms, Theophylline 50mgms. The number and variety of meds is kind of scary. He shows no reaction
except to sleep. My main question is, will be die?
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Bruce replied 1 year ago.

Hi. Welcome back to Just Answer. My name is***** and I've been a veterinarian for 15 years. I'm sorry to hear about this situation with Bandit. With ingestions like this, it is important to know as close to exact as possible.

1) How many of each pill did he eat?

2) How much does he weigh?

3) How long ago did this happen?

Customer: replied 1 year ago.
I know it's well past time when Bandit would have died if he was going to do so, I am still interested in the situation and the questions you asked, and I would like to know the implications of these. The incident occurred this AM at 6, which is why I went online. No one is available here until 8:00/8:30. I was nervous. Bandit weights 18lbs, having lost weight in the hospital on IVs treating his IMHA. Additionally Bandit has been on 10mgms of Prednisone since discharge 3 days ago & I began tapering him this AM, but the steroids have made him uncharacteristically hyper. He snatched the pill pocket with 1 each of all the meds stuffed inside and before I realized what had happened the pill pocket was history! Considering the hour, is there something useful that I should have done. He never exhibited any unusual behavior for a couple of hours afterward.
Anyway, I am just interested to know what the risk was? I know I will sure be glad when I get this dog off steriods
Expert:  Dr. Bruce replied 1 year ago.

The prednisone can definitely increase appetite in those on it. That combined with hopefully his improving with his IMHA situation provided the motivation to get the pill pock with the other medications inside of it. The risk here for him getting these pills was very, very minimal. None of these meds should interact with the prednisone nor make the IMHA situation more critical. To give some perspective with these medications, I would be willing to bet that the dog they were intended for was going to be pretty similar in size. Those medications for Jake sound like he's being managed for congestive heart failure due to a valve insufficiency. For a dog with no heart problems to get these medications at those doses, there isn't going to be any big problems that require therapy. The Lasix and they spironolactone could cause some increased urination, but other than that, there wouldn't be anything that would have me particularly concerned.